My father is 78 and is suffering from a variety of medical issues including asthma, for which he is taking, among other things, prednisone. His health has really deteriorated a lot in the last year, since the time he was deemed incapable of driving and he has been at home all day. Issues abound, but today I'm asking about these very painful, dry, and paper thin skin tears he has been developing.
As far as I can work out, these have got to be related to the prednisone.
They're causing my dad a lot of pain and I'd love to get tips on how to prevent them from happening in future, and what we can do about the existing skin tears.
Thanks a lot!
I am sorry to hear that your dad is in so much pain because of the skin tears that have probably resulted from his medication. :( That is tough.
One thing I know about Prednisolone is that it depletes potassium levels. This can have an effect on the skin and may be causing the skin tears that you have seen. You COULD try to increase his potassium intake by encouraging him to eat things like bananas, apricots, beans, and squash, but I think I remember something about hypertension medication causing issues with potassium? Many older people have hypertension, and you did say he has many issues. I'd check with your dad's doctor before doing anything.
Yeah, I know that from my grandma... high doses of prednisone can really cause easy bruising and bad lacerations when you bump into something, even events that would normally be so minor that nothing would happen can turn into terrible events, even giant cell arteritis. I honestly don't have a clue what's done about that... other than trying to prevent injury and moisturising a lot, but accidents will still happen. Perhaps vitamin supplements will help, to improve general health, kwim? And perhaps vitamin E cream for the skin, that's generally a good thing... How long will your dad have to be on prednisone?
Ouch! That sounds like a terrible affliction!
I'd advise you and your family to look out for these things:
- Ask your dad to be hyper aware of his surrounding, knowing that he is more prone to skin injuries on his current medication.
- Round off sharp corners with those child proofing products you can find in pretty much any baby related store, and make sure no stray cables or other slipping or tripping hazards are around your dad's residence.
- Your dad should eat a very health diet that focuses on the nutrients that renew the skin.
- Your dad should moisturize daily with a very good moisturizer.
Skin tears need to be appropriately cared for, with irrigation, disinfection, dressings, ointments, and so on, and as with burns, there are different degrees of skin tears as well. That is why you need medical guidance on how to deal with these skin tears at home, so you know you are making things better and not worse.
My dad does have high blood pressure, along with a hip replacement, arthritis, and a history of cancer. Those are just the things I can remember off the top of my head, I can ask him for a complete list of his medication if need be. I live an hour away and I visit my parents every weekend and whenever else I can. My sisters and I have a good rotation going on where they see one of us nearly every day, so between the three of us, we are there to help care for my dad's skin tears and other issues.
I guess the best thing would be for one of us to be present the next time he sees whatever doctor is responsible for prescribing his prednisone? He does use a cream every day. Bandages only if it's really bad, and not on the face.
If you could do that, ask your dad's doctor to show you exactly how to care for these skin tears, that would be best. You should ask the doctor for dietary recommendations that could keep these skin tears at bay while you are seeing them, as well. Hopefully, it will make a difference.
So many elderly people are isolated and alone, but it sounds like your dad has an excellent support system and that will absolutely benefit him.
In people using prednisone, these skin tears are simply a fact of life even where they are really careful. It is, of course, good to take all the precautions I suggested above, but that will not completely prevent these skin tears from occurring.